

# SPACE STUDIES BOARD FALL MEETING

183rd Meeting – November 15-17

#### 1<sup>st</sup> Space Studies Board / Board on Physics and Astronomy Joint Session November 17

BOARD ON PHYSICS AND ASTRONOMY FALL MEETING

Fall Meeting – November 17-18, 2021

Virtual Meeting ALL TIMES IN US EASTERN STANDARD TIME (UTC-5:00)

This agenda is a draft and subject to change. Last updated 11/17/2021 10:46 AM

### AGENDA

## MONDAY, NOVEMBER 15, 2021

SSB Meeting Day 1

OPEN SESSION					
Open to Public	: Viewing Livestream Link: <u>https://li</u>	vestream.com/accounts/7036396/events/9926169			
1:00 PM	Introduction/Opening Remarks	Dr. Margaret Kivelson, SSB Chair			
1:05 PM	Update from the Committee on Astronomy & Astrophysics (10 minute presentation & 10 minute discussion)	Dr. Thomas Greene / Dr. Christopher McKee CAA Co-Chairs			
1:25 PM	Update from the Committee on Solar and Space Physics (10 minute presentation & 10 minute discussion)	Dr. Tuija Pulkkinen CSSP Co-Chair			
1:45 PM	Update from the Committee on Earth Science and Applications from Space (10 minute presentation & 10 minute discussion)	Dr. Everette Joseph / Dr. Steven Running CESAS Co-Chairs			
2:05 PM	Update from the Committee on Astrobiology and Planetary Science (10 minute presentation & 10 minute discussion)	Dr. Martha Gilmore / Dr. Christopher House CAPS Co-Chairs			

## *The National Academies of* SCIENCES • ENGINEERING • MEDICINE

2:25 PM	Update from the Committee on Biological and Physical Sciences in Space (10 minute presentation & 10 minute discussion)	Dr. Dava Newman CBPSS Co-Chair
2:45 PM	Break (1 hour)	
3:45 PM	Update from the Committee on Planetary Protection CoPP Report on the Study of Lunar Volatiles CoPP Report on Mars Bioburden Requirements (30 minute presentation & 15 minute discussion)	Mr. Joseph Alexander / Dr. Amanda Hendrix CoPP Co-Chairs
4:30 pm	Panel on Space Commercialization in Low Earth Orbit (10 minute presentations & 20 minute discussion period) Moderator: Panelists:	Dr. Margaret Kivelson, SSB Chair Dr. Matt Weinzierl, Harvard University Ms. Robyn Gatens, NASA ISS Dr. Erika Wagner, Blue Origin / SSB Member Mr. Jeffrey Manber, NanoRacks

5:30 PM Open Session Adjourns

### TUESDAY, NOVEMBER 16, 2021 SSB Meeting Day 2

OPEN SESSION						
Open to Public Viewing		Livestream Link: <u>https://livestream.com/accounts/7036396/events/9926169</u>				
1:00 PM	Introduction/Opening Remai	rks Dr. Margaret Kivelson, SSB Chair				
1:05 PM	Update and Discussion with I Mission Directorate (SMD) (40 minute presentation & 30 r	Associate Administrator, SMD, NASA				
2:15 PM	Open Session Adjourns					

### WEDNESDAY, NOVEMBER 17, 2021 1st Joint BPA/SSB Meeting

OPEN SESSION				
Open to Public	Viewing Livestream Link: <u>https://live</u>	estream.com/accounts/7036396/events/9926169		
11:20 AM	Introduction/Opening Remarks	Dr. Margaret Kivelson, SSB Chair Dr. Andrew Lankford, BPA Chair		
11:25 AM	Update on the Status of the Astro2020 Decadal Survey (55 minute presentation & 25 minute discussion)	Dr. Fiona Harrison / Dr. Rob Kennicutt Decadal Survey Co-Chairs		
12:45 PM	Break (1 hour)			
1:45 PM	Update from the Department of Energy Office of Science (30 minute presentation & 15 minute discussion)	Dr. Harriet Kung Deputy Director for Science Programs, DOE		
2:30 PM	Key Issues in the NSF Division of Astronomical Sciences (20 minute presentation & 15 minute discussion)	Dr. Debra Fischer National Science Foundation		
3:05 PM	Update from the NASA Astrophysics Division (20 minute presentation & 15 minute discussion)	Dr. Paul Hertz NASA Astrophysics Division		
3:40 PM	Break (50 minutes)			
4:30 PM	Update on the Committee on Radio Frequencies (20 minute presentation & 15 minute discussion)	Dr. Nathaniel Livesey CORF Chair		
5:05 PM	Break (55 minutes)			
6:00 PM	SpaceX Starship Discussion (30 minute discussion)	Mr. Elon Musk SpaceX Chief Engineer		
6:30 PM	SSB-BPA Joint Meeting Adjourns			

## THURSDAY, NOVEMBER 18, 2021 BPA Meeting Day 2

OPEN SESSION					
Open to Public	Viewing Livestream Link: <u>https:</u>	Livestream Link: <u>https://livestream.com/accounts/7036396/events/9926169</u>			
12:40 PM	Introduction/Opening Remarks	Dr. Andrew Lankford, BPA Chair			
12:45 PM	Update on Bringing Fusion to the U.S. Grid Study (20 minute presentation & 10 minute discussion)	Dr. R.J. Hawryluk Committee Chair			
1:15 PM	Break (1 hour)				
2:15 PM	Briefing on Plasma Science: Enabling Technology Study (M (20 minute presentation & 10 minute discussion)	ay 2020) Dr. Mark J. Kushner, Dr. Gary Zank Committee Co-Chairs			
2:45 PM	Update on Frontiers in Synthetic Moiré Quantum Matter ( (20 minute presentation & 10 minute discussion)	Norkshop Dr. Aharon Kapitulnik Committee Chair			
3:15 PM	National Ignition Facility: Challenges and Opportunities (30 minute presentation & 15 minute discussion	Dr. Doug Larson, NIF Director Dr. Mark Herrmann, NIF Deputy Program Director for Fundamental Weapons Physics			
4:00 PM	Open Session Adjourns				